Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 31, NWS Louisville, KY

August 11, 2003Clinton County, Russell County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 11, 2003, 9:01 AM CDT for Clinton County, Russell County, Kentucky. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 9:01 AM CDT (14:01 UTC)
Expired
Aug 11, 2003, 11:00 AM CDT
In force
119 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clinton County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 143 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 111402
FFWLMK
KYC053-207-111600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
901 AM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1100 AM CDT

* AT 901 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER CUMBERLAND CITY...OR ABOUT 33 MILES SOUTHWEST OF
  SOMERSET. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

RADAR INDICATED RAINFALL WAS FROM 2 TO 3 INCHES SINCE 8 AM IN 
EXTREME SOUTHERN RUSSELL COUNTY. EXCESSIVE RAINFALL FROM THIS STORM 
WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS... 
UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3695 8504 3692 8525 3677 8523 3677 8501

$$

JB
1 follow-up statement
000 
WGUS73 KLMK 111458
FFSLMK
KYC053-207-111615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
957 AM CDT MON AUG 11 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1100 AM CDT FOR 
SOUTHERN RUSSELL AND NORTHERN CLINTON COUNTIES IN SOUTH CENTRAL 
KENTUCKY HAS BEEN CANCELLED...

LAW ENFORCEMENT OFFICIALS IN CLINTON AND RUSSELL COUNTIES REPORTED 
NO FLOODING PROBLEMS DUE TO THE RECENT HEAVY RAINS. DOPPLER RADAR 
INDICATED RAINFALL OF 2.5 TO 3 INCHES HAS OCCURRED SINCE 8 AM. RISES 
ON LOCAL CREEKS AND STREAMS AND MINOR FLOODING WILL STILL BE 
POSSIBLE THROUGH LATE MORNING...HOWEVER LIFE OR PROPERTY THREATENING 
FLASH FLOODING IS NO LONGER EXPECTED IN THE PREVIOUSLY WARNED AREA.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:45 AM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 1:45 AM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT MON AUG 11 2003

WATER VAPOR AND IR SATELLITE PLACE STATIONARY UPPER VORTEX ACROSS
SOUTHEASTERN INDIANA THIS MORNING. A COUPLE OF ISOLATED
THUNDERSTORMS DID POP UP RIGHT UNDER THIS COLD POCKET ALOFT AROUND 1
AM. WITH META INDICATING WEAK INSTABILITY LASTING THROUGH
NIGHT...WOULDNT BE SURPRISED TO SEE A COUPLE OF ADDITIONAL SHOWERS
DEVELOP OVER NORTHERN KENTUCKY AND SOUTHERN INDIANA. FOR THE SECOND
NIGHT IN ROW...MESO ETA HAS FORECASTED LIGHT PRECIPITATION AND
UPWARD MOTION EXTENDING WESTWARD ALONG OHIO RIVER NORTH OF UPPER AIR
CIRCULATION. WILL MENTION ISOLATED DURING MORNING...WITH 30 TO 40
SCATTERED COVERAGE THIS AFTERNOON. THINK QUITE A BIT OF CLOUDINESS
WILL CONTINUE ALONG/NORTH OF OHIO RIVER THROUGH THE MORNING HOURS.

WITH UPPER TROUGH STATIONARY OVER KENTUCKY THIS
AFTERNOON...SCATTERED SLOW MOVING CONVECTION...WITH ISOLATED AREAS
OF HEAVY RAINFALL A GOOD BET ONCE AGAIN. WITH MORE CLOUDINESS
APPARENT OVER NORTHERN CWA THIS MORNING...TODAYS HIGHS MAY BE A
COUPLE OF DEGREES LESS THAN YESTERDAY.

UPPER LEVEL TROUGH RETROGRADES TO SOUTHWEST BEGINNING TUESDAY AS
SURFACE HIGH AND UPPER LEVEL RIDGE BEGINS TO DEVELOP OVER GREAT
LAKES. SURFACE WINDS WILL BECOME MORE EASTERLY TUESDAY AFTERNOON AS
HIGH PRESSURE MOVES INTO THE WESTERN GREAT LAKES. SCATTERED
THUNDERSTORMS POSSIBLE ONE MORE DAY ON TUESDAY...BEFORE RISING
TEMPERATURES ALOFT PRESAGE BOTH A WARMUP...AND LESSENING CHANCES OF
RAIN BEGINNING WEDNESDAY.

.LMK...NONE.

JSD/AB
Hazardous weather outlook, Aug 11, 6:02 AM CDT, 2 hours 59 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY AREAS OF FOG...LOCALLY DENSE IN SOME AREAS...WILL DISSIPATE
DURING THE FIRST TWO OR THREE HOURS AFTER SUNRISE THIS MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL MOVE SLOWLY
...BRINGING A THREAT OF LOCALLY HEAVY RAINFALL OF AN INCH OR MORE TO
SOME LOCATIONS. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SOME
HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED FROM THE STRONGER STORMS.

PATCHY DENSE FOG MAY DEVELOP AFTER MIDNIGHT TONIGHT ACROSS AREAS
THAT EXPERIENCED RAIN DURING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON
TUESDAY. AS IN PREVIOUS DAYS...THE SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP DURING THE AFTERNOON AND DIMINISH BY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DENMAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:05 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade25 min
Aug 11, 2:36 PM CDTFlash Flood WarningLMKButler84 min
Aug 11, 3:37 PM CDTFlash Flood WarningLMKGrayson113 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.